Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 105, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2008, 5:14 AM CDT for Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2008, 5:14 AM CDT (10:14 UTC)
- Expired
- Jun 11, 2008, 5:30 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 111014
SVRFSD
IAC119-167-SDC083-127-111100-
/O.NEW.KFSD.SV.W.0105.080611T1014Z-080611T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LYON COUNTY IN NORTHWEST IOWA
NORTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA
SOUTHEASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 600 AM CDT
* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR BERESFORD...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUDSON AROUND 535 AM CDT...
FAIRVIEW AROUND 540 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4293 9674 4304 9682 4305 9681 4308 9681
4308 9685 4311 9687 4331 9651 4317 9638
TIME...MOT...LOC 1014Z 220DEG 35KT 4306 9675
$$
CJ1 follow-up statement
000
WWUS53 KFSD 111030
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 AM CDT WED JUN 11 2008
IAC119-167-SDC083-127-111040-
/O.CAN.KFSD.SV.W.0105.000000T0000Z-080611T1100Z/
LYON IA-SIOUX IA-LINCOLN SD-UNION SD-
530 AM CDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION...SOUTHEASTERN
LINCOLN...NORTHWESTERN SIOUX AND SOUTHWESTERN LYON COUNTIES IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL SOUTH DAKOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4293 9674 4304 9682 4305 9681 4308 9681
4308 9685 4311 9687 4331 9651 4317 9638
TIME...MOT...LOC 1030Z 220DEG 35KT 4318 9661
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 11, 3:15 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT WED JUN 11 2008
.DISCUSSION...
DVLPMNT OF SCT TSTMS WITH INCRGLY MOIST AND UNSTBL AIR ARRIVNG FROM
THE S SEEMS TO BE FINALLY TAKING PLACE AND SHORT TERM MODELS MAY
HAVE A DECENT HANDLE ON CONVECTN THRU THE MRNG. HINTS CONT TO SHOW
ESPLY ON STLT BESIDES CURNT BATCH WSW OF AREA OUT BY VTN. EXPECT
THIS DVLPMNT TO CONT TO EXPAND ENEWD WITH SOME POTENTL FOR SVR
STORMS IN CURNT WATCH AREA N OF I90 THRU 13Z. MEANWHILE...SAME HINTS
OF DVLPMNT SHOW OVER ERN NE AS WELL. WITH EXPECTD DVLPMNT OF THESE
STORMS AND MOVMNT NEWD INTO FLOOD WATCH AREA ERY THIS MRNG...HAVE
ELECTD TO MOVE UP WATCH FOR NWRN IA AND PART OF SWRN MN TO ERY
MRNG...13Z. WHILE ERY MRNG ACTVTY MAY BE JUST SCT...SOME STORMS MAY
STILL PRODUCED LCL AREA OF HVY RAIN AHD OF THE POTENTL FOR MORE
WDSPRD HVY RAIN THIS AFTN INTO TNGT. THIS LATETR SCENARIO STILL
STANDS WELL SUPPORTD BY GUIDNCE WHICH HAS BEEN PRETTY CONSISTNT
SINCE YSTDY MRNG. MEANWHILE...SVR POTENTL WILL SHIFT FROM NRN FCST
AREA ERY THIS MRNG SWD AND EWD FOR THIS AFTN AND EVE...WITH SPC MDT
RISK AREA OVER MAINLT NWRN IA LOOKNG OK.
NOT MUCH CHANGE IN FCST TEMPS FOR TDA FROM ERYR FCST. TEMPS SHUD BE
SEASNBLY COOL W AND N TO WARM AND HUMID SE S OF WRMFNT.
AFTER HVY/SVR CONVECTN THIS EVE...STORMS SHUD GRDLY DIE DOWN LATE
TNGT AS WK CDFNT MOVES OVER AND SE OF AREA. SOME CHC SPOTTY STORMS
THU WITH UPPER TROF STILL W OF AREA. FRI AND SAT LOOK DRY MOST OF
FST AREA BUT HAVE LEFT IN SPOTTY PCPN MENTN FOR TRAILING LOBE OF
UPPER LO FRI...AND NEXT WV APPCHG FROM THE NRN ROCKIES SAT/SAT NGT.
THIS THREAT SHUD INCRS OVER AREA SUN AS WV ARRIVES AND MOVES THRU
AREA. ON THIS SCHEME HAVE ALSO LEFT MON DRY. TEMPS AFT TDA SHU BE
GNLY SEANBL WITH A LTL WARM PEAK FOR SAT.
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR IAZ002-003-012>014-
020>022-031-032.
NE...NONE.
&&
WILLIAMSHazardous weather outlook, Jun 11, 4:26 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 AM CDT WED JUN 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 426 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND THIS EVENING ARE LIKELY TO PRODUCE A FEW SEVERE STORMS WITH WINDS GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. THE RISK OF SEVERE STORMS IS BOTH WEST OF THE JAMES RIVER AND NORTH OF INTERSTATE 90 THIS MORNING. THE RISK OF SEVERE STORMS MAY CONTINUE IN THESE AREAS THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE STORMS WILL SHIFT TO NORTHWEST IOWA FOR LATE THIS AFTERNOON AND EARLY TONIGHT. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY IN NORTHWEST IOWA. THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS. HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY AND TONIGHT...MAINLY IN NORTHWEST IOWA AND IN PART OF SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY EARLY THIS MORNING IN SOUTHEAST SOUTH DAKOTA NORTH OF INTERSTATE 90...AND LIKELY IN NORTHWEST IOWA AFTER 400 PM. OTHERWISE...SPOTTER ACTIVATION WILL BE POSSIBLE WITH ANY STORMS OVER THE AREA TODAY AND EARLY TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:13 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 47 min |
| Jun 11, 4:57 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 33 min |
| Jun 11, 5:08 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 37 min |
| Jun 11, 10:22 AM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more | 5 hr |
| Jun 11, 3:58 PM CDT | Tornado Warning | FSD | Union | 32 min |
| Jun 11, 6:13 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 32 min |
| Jun 11, 6:42 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 33 min |
| Jun 11, 7:14 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 31 min |
| Jun 11, 4:57 PM CDT | Flash Flood Warning | FSD | Cherokee, O'Brien, Osceola | 2 hr |
| Jun 11, 4:57 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 33 min |
| Jun 11, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 45 min |
| Jun 11, 5:10 PM CDT | Tornado Warning | FSD | Lyon, Osceola, Sioux | 35 min |
| Jun 11, 5:22 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien, Osceola, Plymouth, Sioux | 23 min |
| Jun 11, 5:27 PM CDT | Tornado Warning | FSD | Cherokee, Plymouth, Woodbury | 48 min |
| Jun 11, 5:30 PM CDT | Flash Flood Warning | FSD | Cherokee, Plymouth, Woodbury | 68 min |
| Jun 11, 5:42 PM CDT | Tornado Warning | FSD | Osceola | 48 min |
| Jun 11, 5:46 PM CDT | Tornado Warning | FSD | Cherokee, O'Brien | 44 min |
| Jun 11, 6:16 PM CDT | Tornado Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 44 min |
| Jun 11, 6:22 PM CDT | Tornado Warning | FSD | Ida, Woodbury | 38 min |
| Jun 11, 6:28 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien | 32 min |
| Jun 11, 6:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 38 min |
| Jun 11, 6:48 PM CDT | Tornado Warning | FSD | Clay, Dickinson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.